Kansas, 2011

Winter Storm and Hail in Kansas, February 24, 2011

February 24, 2011 · NWS ICT · 9 events in 9 counties and zones

Periods of light freezing drizzle, light sleet and light snow produced a glaze of ice across portions of central and east-central Kansas, mainly along and north of Highway 50. Ice accumulations ranged from one-eighth to one-quarter inch.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$125,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Periods of light freezing drizzle, light sleet and light snow produced a glaze of ice across portions of central and east-central Kansas, mainly along and north of Highway 50. Ice accumulations ranged from one-eighth to one-quarter inch. Consequently, numerous vehicle accidents and slide-offs were reported, resulting in a handful of injuries. Some power outages were reported as well. Furthermore, thunderstorms produced small hail over portions of southern and southeast Kansas during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 24, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 24, 5:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
548 AM CST THU FEB 24 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
HIGH IMPACT WEATHER FROM FREEZING RAINS/SLEET WILL AFFECT CENTRAL
KANSAS TAF SITES TODAY...WITH SCATTERED CONVECTION/SMALL HAIL
AFFECTING SOUTH CENTRAL AND SOUTHEAST KANSAS. AREAS OF MVFR
CIGS/VSBYS WILL ACCOMPANY THE MIXED WINTRY AND CONVECTIVE PRECIP
BEFORE ENDING THIS EVENING. THE UPPER DISTURBANCE AND ASSOCIATED
LOWER LEVEL CYCLONE WILL TRACK QUICKLY EAST-NORTHEAST ACROSS
KANSAS AND OKLAHOMA INTO MISSOURI BY TONIGHT.

KED

&&

.PREV DISCUSSION... /ISSUED 346 AM CST THU FEB 24 2011/

DISCUSSION...

FORECAST CONCERNS FOCUS AROUND WINTER STORM TODAY.

AM TENDING TO SIDE WITH THE NAM/RUC FOR TODAY...AS THESE MODELS ARE
IN EXCELLENT AGREEMENT SURROUNDING HORIZONTAL/VERTICAL THERMAL
FIELDS...ALTHOUGH THE GFS IS CLOSE AS WELL. THAT
SAID...STRENGTHENING 925-700MB WARM/MOIST ADVECTION WILL COMMENCE
EARLY THIS MORNING IN RESPONSE TO APPROACHING SHORTWAVE ENERGY FROM
THE SOUTHWEST...RESULTING IN PRECIPITATION GRADUALLY
DEVELOPING/EXPANDING FROM SOUTHWEST TO NORTHEAST. ELEVATED
INSTABILITY 500-800 J/KG ASSOCIATED WITH 850MB MOISTURE ADVECTION
AND STEEP MID-LEVEL LAPSE RATES WILL RESULT IN EMBEDDED
THUNDERSTORMS...AS IS CURRENTLY EVIDENT SOUTHWEST OF WICHITA VIA
REGIONAL RADAR. THE GREATEST AREA OF CONCERN TODAY WILL BE GENERALLY
NORTHWEST OF THE TURNPIKE/I-35 CORRIDOR...DUE TO CONTINUED COLD
ADVECTION ON THE NORTH SIDE OF A SHARP LOW-LEVEL BAROCLINIC ZONE
CURRENTLY SITUATED OVER SOUTHERN KS/NORTHERN OK. THINKING
PRECIPITATION HERE WILL FALL IN THE FORM OF SLEET AND FREEZING
RAIN...WITH SNOW MIXING IN ACROSS CENTRAL KS. WITH THE STRONG
SYNOPTIC FORCING COUPLED WITH THE ELEVATED INSTABILITY...THINKING
THERE COULD BE A PERIOD OF MODERATE/HEAVY SLEET AND/OR FREEZING RAIN
WITH THUNDER THIS MORNING INTO EARLY AFTERNOON. AS PREVIOUS
FORECASTER ALLUDED TO...CLOUD ICE SHOULD BE LOST FROM WEST TO EAST
THIS AFTERNOON...WHICH SHOULD SWITCH THE PREDOMINANT PRECIPITATION
TYPE TO FREEZING DRIZZLE DUE TO CONTINUED LOW-LEVEL WARM/MOIST
ADVECTION OVER THE SHALLOW COLD AIR.

THINKING THE GREATEST THREAT AREA WILL BE RENO...HARVEY...MARION AND
CHASE COUNTIES ON NORTH (GENERALLY NORTH OF HIGHWAY 50)...WHERE ICE
ACCUMULATIONS COULD EXCEED ONE-QUARTER INCH...AND SLEET/SNOW
ACCUMULATIONS COULD REACH 1-3 INCHES. CONSEQUENTLY...WILL ISSUE A
WINTER STORM WARNING FOR THOSE COUNTIES STARTING AT 4 AM. IN
ACTUALITY...LOCATIONS GENERALLY WEST OF I-135 MAY NOT BE AS WORSE AS
LOCATIONS EAST OF I-135 DUE TO DEEPER MOISTURE/GREATER PRECIPITATION
COVERAGE EAST...BUT TO AVOID CONFUSION INCLUDED ALL OF
CENTRAL/EAST-CENTRAL KS IN THE WARNING. FARTHER SOUTHEAST GENERALLY
ALONG THE TURNPIKE CORRIDOR (INCLUDING WICHITA) WILL HOIST A WINTER
WEATHER ADVISORY STARTING AT NOON...WHERE IMPACTS WILL BE LESS BUT
STILL HAZARDOUS.

FARTHER SOUTHEAST OVER MUCH OF SOUTHEAST KS...WIDESPREAD RAIN AND
EMBEDDED THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST EARLY-MID
AFTERNOON...WITH A POSSIBLE BRIEF CHANGEOVER TO SNOW/FREEZING
DRIZZLE/SLEET LATE AFTERNOON THROUGH MID-EVENING.

DUE TO SHORT-TERM WEATHER CONCERNS...DID NOT FOCUS VERY HARD ON THE
REST OF THE 7 DAY FORECAST. HOWEVER...PREVIOUS FORECAST SEEMED TO BE
IN GOOD SHAPE SO DRASTIC CHANGES OTHER THAN A FEW TWEAKS WERE
UNNECESSARY. COULD BE LOOKING AT PERIODIC PATCHY FREEZING DRIZZLE
FRIDAY THROUGH EARLY SATURDAY...ESPECIALLY NORTHERN HALF OF KS...DUE
TO PERSISTENT WARM/MOIST ADVECTION ATOP SHALLOW COLD AIR. GFS AND
ECMWF ARE IN FAIRLY GOOD AGREEMENT SURROUNDING A POTENT SHORTWAVE
EXPECTED TO AFFECT THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT.
FOR THE MOST PART...THINKING TEMPERATURES WILL BE TOO WARM FOR
WINTRY PRECIPITATION...OTHER THAN POTENTIALLY AT THE ONSET SUNDAY
MORNING...AND AGAIN ON THE BACK SIDE OF THE SYSTEM SUNDAY NIGHT.

ADK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SCATTERED SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST AND
SOUTH CENTRAL KS OVERNIGHT INTO THURSDAY. GIVEN ANTICIPATED
SCATTERED TSRA COVERAGE...WILL USE VCTS FOR THIS ACTIVITY. LIGHT
WINTRY MIX EXPECTED TO DEVELOP THURSDAY MORNING ACROSS CENTRAL
KS...WITH RAIN AND SCATTERED TSRA IN THE SOUTH CONTINUING. LIGHT
FREEZING RAIN/SLEET APPEAR MOST PROBABLE AT HUT AND SLN AND A
LESSER PROBABILITY AT RSL. IFR CONDITIONS EXPECTED TO DEVELOP AREA
WIDE DURING THE MORNING AND CONTINUE INTO THE AFTERNOON HOURS. THE
PRECIPITATION SHOULD END EARLY THURSDAY EVENING AS SUBSIDENCE
BEGINS BEHIND DEPARTING SHORTWAVE.

JMC

FIRE WEATHER...

DESPITE STOUT NORTH WINDS...WIDESPREAD PRECIPITATION...CLOUDS AND
COLDER TEMPERATURES WILL PRECLUDE FIRE WEATHER CONCERNS TODAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  24  39  27 /  80  20  10  20
HUTCHINSON      35  22  35  25 /  80  20  10  20
NEWTON          37  21  36  25 /  90  20  10  20
ELDORADO        40  23  38  25 /  90  20  10  20
WINFIELD-KWLD   44  25  41  29 /  90  20  10  10
RUSSELL         27  18  29  19 /  70  10  20  20
GREAT BEND      29  20  31  21 /  70  10  20  20
SALINA          30  20  31  20 /  80  20  20  20
MCPHERSON       33  21  33  22 /  80  20  10  20
COFFEYVILLE     50  29  44  33 /  90  30  10  10
CHANUTE         43  26  41  29 /  90  30  10  20
IOLA            42  25  40  29 /  90  30  10  20
PARSONS-KPPF    46  28  42  31 /  90  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 8 PM CST THIS EVENING FOR KSZ032-033-
047>053-067-068.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING
FOR KSZ069-070-082-083-091-092.

&&
Hazardous weather outlook, Feb 24, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CST THU FEB 24 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD WINTRY PRECIPITATION WILL AFFECT AREAS GENERALLY
NORTHWEST OF THE TURNPIKE AND INTERSTATE 35 CORRIDORS
TODAY...WITH THE MOST SIGNIFICANT WINTER WEATHER OCCURRING
GENERALLY ALONG AND NORTH OF THE HIGHWAY 50 CORRIDOR. PLEASE
REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR MORE
DETAILS. ADDITIONALLY...A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS...CAPABLE OF PEA
TO DIME SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR LIGHT SNOW OR FLURRIES MIXED WITH FREEZING
DRIZZLE FRIDAY THROUGH SATURDAY MORNING. AT THIS POINT IT APPEARS
FREEZING DRIZZLE WILL BE THE MAIN HAZARD...WITH A GLAZE OF ICE
POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY MORNING.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION SUNDAY
THROUGH SUNDAY NIGHT. THERE REMAINS CONSIDERABLE FORECAST
UNCERTAINTY SURROUNDING THIS TIME FRAME...WITH THE POTENTIAL FOR
STRONG THUNDERSTORMS AND WINTRY WEATHER OVER PORTIONS OF THE
AREA. PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Local storm report, Feb 24, 4:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             MOUNDRIDGE              38.20N 97.52W
02/24/2011  M0.25 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

KED
Local storm report, Feb 24, 4:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             7 E KINGMAN             37.65N 97.99W
02/24/2011  E0.25 INCH       KINGMAN            KS   LAW ENFORCEMENT

            PEA SIZE HAIL COVERED THE GROUND AND ROADWAY TO ABOUT ONE
            INCH DEEP.

&&

KED
Special weather statement, Feb 24, 4:59 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CST THU FEB 24 2011

KSZ051>053-067>069-241130-
BUTLER-CHASE-HARVEY-MARION-MCPHERSON-RENO-
459 AM CST THU FEB 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...CHASE...HARVEY...SOUTHERN
MARION...SOUTHERN MCPHERSON AND RENO COUNTIES...

AT 451 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF ABBYVILLE TO BURRTON TO 12 MILES SOUTH OF
CASSODAY...AND MOVING NORTHEAST AT 40 MPH.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING PEA SIZED HAIL WHICH
HAS ACCUMULATED ONE TO TWO INCHES DEEP IN SOME LOCATIONS.

DARMOFAL
Local storm report, Feb 24, 5:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 AM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             5 N PARK CITY           37.87N 97.32W
02/24/2011  E0.25 INCH       SEDGWICK           KS   LAW ENFORCEMENT

            PEA SIZE HAIL COVERED INTERSTATE 135 BETWEEN 101ST STREET
            AND 109TH STREET NORTH. THIS RESULTED IN ABOUT ONE TO TWO
            INCHES OF SLUSH ON THE HIGHWAY.

&&

KED
Special weather statement, Feb 24, 5:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CST THU FEB 24 2011

KSZ091-092-241145-
HARPER-SUMNER-
521 AM CST THU FEB 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...

AT 515 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CALDWELL...OR 20 MILES SOUTHWEST OF
WELLINGTON...AND ANOTHER STORM JUST NORTHEAST OF WALDRON...AND
MOVING NORTHEAST AT 35 MPH.

PEA TO MARBLE SIZE HAIL IS EXPECTED WITH THESE STORMS. THE SMALL
HAIL COULD ACCUMULATE UP TO AN INCH OR SO ON ROADS AND WALKS. PLEASE
USE CAUTION IF YOU WILL BE TRAVELING EARLY THIS MORNING.

DARMOFAL
Special weather statement, Feb 24, 5:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 AM CST THU FEB 24 2011

KSZ092-241215-
SUMNER-
551 AM CST THU FEB 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 545 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF SOUTH HAVEN...OR 9 MILES SOUTH
OF WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL PRODUCE PEA TO MARBLE SIZE HAIL...WHICH COULD COVER
THE GROUND UP TO AN INCH OR TWO DEEP. THIS COULD IMPACT TRAVELERS
ALONG THE KANSAS TURNPIKE BETWEEN WELLINGTON AND SOUTH HAVEN.

DARMOFAL

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

7 winter storm, 1 winter weather, 1 hail. Local standard time, as filed.

Winter Weather, Barton

When
February 24, 6:00 AM CST to 7:30 PM CST
Where
Barton forecast zone
Injuries
0 direct, 2 indirect
Property damage
$35,000
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Periods of a light wintry mix, including freezing drizzle, sleet and snow, produced slick roads countywide, resulting in several traffic accidents. Two of the accidents included injuries. Property damage amounts are rough estimates. The Great Bend Tribune contributed to this report.

Winter Storm, Ellsworth

When
February 24, 6:00 AM CST to 7:37 PM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle, sleet and snow produced slick conditions countywide.

Hail, Allen

When
February 24, 6:00 AM CST
Where
Allen County, 5.53 mi N of Iola
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.000, -95.400

Winter Storm, Saline

When
February 24, 7:00 AM CST to 8:55 PM CST
Where
Saline forecast zone
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle, sleet and snow produced a glaze of ice across the county, resulting in slick roads countywide. Consequently, numerous traffic accidents and vehicle slide-offs occurred. No injuries were reported. Property damage amounts are rough estimates. The Salina Journal contributed to this report.

Winter Storm, Rice

When
February 24, 7:00 AM CST to 7:30 PM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle, sleet and snow produced a glaze of ice between one-eighth and one-quarter inch across the county.

Winter Storm, McPherson

When
February 24, 7:00 AM CST to 8:55 PM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle, sleet and snow produced a glaze of ice one-eighth to one-quarter inch thick across the county.

Winter Storm, Marion

When
February 24, 7:00 AM CST to 8:55 PM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle, sleet and snow produced a glaze of ice across the county.

Winter Storm, Reno

When
February 24, 8:00 AM CST to 7:30 PM CST
Where
Reno forecast zone
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle and sleet produced a glaze of ice across the county, resulting in slick roads countywide. According to law enforcement Highway 50 was a sheet of ice during the afternoon and evening hours, and was even closed for a time west of Highway 61. Numerous traffic accidents and vehicle slide-offs occurred countywide. Property damage amounts are rough estimates. The Hutchinson News contributed to this report.

Winter Storm, Harvey

When
February 24, 10:00 AM CST to 8:55 PM CST
Where
Harvey forecast zone
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A light wintry mix of freezing drizzle and sleet produced a glaze of ice across the county, resulting in slick roads countywide. Numerous accidents were reported on Highway 50 and Interstate 135, closing Interstate 135 for a time during the evening north of mile-marker 31. Property damage amounts are rough estimates. The Hutchinson News contributed to this report.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285761, 285765, 285795, 285771, 285773, 285775, 285777, 285778, 285784.